Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 76, NWS Phoenix, AZ

August 25, 2008La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 25, 2008, 8:10 PM MST for La Paz County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2008, 8:10 PM MST (03:10 UTC)
Expired
Aug 25, 2008, 9:00 PM MST
In force
50 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 7:15 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 25, 7:15 PM MST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST MON AUG 25 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.UPDATE...
UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM
INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY.
THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN
WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS.
MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM
SLIGHTLY THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...
THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO
AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL
DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER
NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE
HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY
AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE
AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS
THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER
DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER
SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE
PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE
WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS
AFTERNOON/EVENING.

WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES
A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A
LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND
MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY
AFTERNOON AND EVENING.

PREVIOUS DISCUSSION...
WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS
A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW
WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT
FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT
CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24.

SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE
STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT
CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT
OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST
TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK
POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING.

&&

.AVIATION...
INCREASED MOISTURE IN PART DUE TO TS JULIO AND A GULF SURGE UP THE
LOWER CO RIVER..AND A PASSING UPPER LEVEL DISTURBANCE FROM THE WEST
ARE INDICATING THAT AN ACTIVE EVENING WILL CONTINUE FOR MOST OF THE
FORECAST AREA. THERE WILL BE AN INCREASING CHANCE FOR THUNDERSTORMS
OVER SOUTHCENTRAL AND SOUTHWEST ARIZONA THIS EVENING...INCLUDING THE
GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH
SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN
THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS
WITH GUSTS AROUND 40 KTS WILL BE POSSIBLE WITH ANY OUTFLOW
BOUNDARIES THAT OCCUR.

AS OF 7 PM...A NEW LINE OF THUNDERSTORMS DEVELOPED OVER FAR NORTHERN
MARICOPA COUNTY EXTENDED FROM GLADDEN THRU WICKENBURG...INTO ANTHEM
AND SEVEN SPRINGS. THE LINE WILL LIKELY CONTINUE TO PUSH SOUTH AND
IT IS POSSIBLE FOR STORMS FOR FORM ACROSS MUCH OF THE GREATER
PHOENIX AREA THRU 9 PM...AND STORMS MAY MOVE INTO KPHX AFTER 8 PM.
GOOD POSSIBILITY FOR GUSTY WINDS TO MOVE INTO KPHX/KIWA FROM THE
NORTH AFTER 8 PM...AND POSSIBLY EXCEED 25 MPH. OF COURSE...WITH
DEVELOPING CONVECTION WIND DIRECTIONS WILL BE VARIABLE AND VERY HARD
TO FORECAST OR TIME. WE HAVE ALREADY SEEN WINDS FROM A VARIETY OF
DIRECTIONS DURING THE AFTERNOON HOURS AT KPHX.

AT 7 PM STRONG STORMS HAD DEVELOPED OVER MUCH OF YUMA COUNTY...AND
SOME OF THESE MAY WORK THEIR WAY WESTWARD INTO KBLH/KYUM THIS
EVENING. GUSTY WINDS ABOVE 30 MPH FROM THE NE OR E ARE POSSIBLE THRU
9 PM...ALONG WITH SOME BLOWING DUST OR SAND. ACTIVITY WILL THEN
DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS
STILL POSSIBLE. AREAS OF MID/UPPER LEVEL CLOUD DEBRIS WILL LIKELY
PERSIST THROUGH TUESDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE
REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION
CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE
WESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/ESTLE
AVIATION...CB
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST MON AUG 25 2008

AZZ020>028-CAZ030>033-260100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH
THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN
THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY
SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

In the hours before

Local storm report, Aug 25, 3:31 PM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 E GILBERT             33.33N 111.73W
08/25/2008  E50.00 MPH       MARICOPA           AZ   NWS EMPLOYEE

            ESTIMATED WIND GUST OF 50 KTS. DENSE BLOWING DUST.

0320 PM     TSTM WND DMG     QUEEN CREEK             33.24N 111.64W
08/25/2008                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE PALO VERDE TREE UPROOTED. VISIBILITY LESS THAN ONE
            QUARTER OF A MILE IN BLOWING DUST.

0320 PM     DUST STORM       CHANDLER                33.29N 111.87W
08/25/2008                   MARICOPA           AZ   NWS EMPLOYEE

            VISIBILITY OF ONE EIGHTH OF A MILE AT PECOS AND COOPER
            ROADS.

&&

ROGERS
Local storm report, Aug 25, 3:36 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
336 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     GILBERT                 33.33N 111.76W
08/25/2008                   MARICOPA           AZ   NWS EMPLOYEE

            LARGE TREE FELL ONTO CHANDLER BLVD BETWEEN COOPER AND
            GILBERT RDS.

&&

KINCAID
Local storm report, Aug 25, 3:50 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     CHANDLER                33.29N 111.87W
08/25/2008  M67 MPH          MARICOPA           AZ   AWOS

            WIND GUST TO 67 MPH AT CHANDLER AIRPORT

&&

KINCAID
Local storm report, Aug 25, 5:15 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     4 ENE AVONDALE          33.44N 112.29W
08/25/2008  M60 MPH          MARICOPA           AZ   TRAINED SPOTTER

            WIND GUST OF 60 MPH NEAR INTERSTATE 10,115 AVENUE AND
            AVONDALE BLVD.

&&

MEYERS
Local storm report, Aug 25, 5:42 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
542 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      4 S LAVEEN              33.36N 112.13W
08/25/2008                   MARICOPA           AZ   BROADCAST MEDIA

            HOUSES FLOODED AND WATER RESCUES FROM FLASH FLOOD AT 35TH
            AVE AND DOBBINS

&&

KINCAID
Local storm report, Aug 25, 6:41 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CHANDLER                33.29N 111.87W
08/25/2008                   MARICOPA           AZ   BROADCAST MEDIA

            PLANES OVERTURNED AT CHANDLER AIRPORT WHEN AWOS MEASURED
            A 67 MPH WIND GUST.

&&

KINCAID

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:01 PM MSTFlash Flood WarningPSRLa Paz89 min
Aug 25, 5:04 PM MSTSevere Thunderstorm WarningPSRMaricopa56 min
Aug 25, 5:05 PM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Aug 25, 5:38 PM MSTAreal Flood AdvisoryPSRGila, Maricopa51 min
Aug 25, 5:53 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Aug 25, 5:58 PM MSTSevere Thunderstorm WarningPSRYuma47 min
Aug 25, 6:03 PM MSTFlash Flood WarningPSRMaricopa86 min
Aug 25, 6:59 PM MSTFlash Flood WarningPSRLa Paz, Yuma91 min
Aug 25, 7:12 PM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 25, 8:35 PM MSTFlash Flood WarningPSRLa Paz85 min
Aug 25, 9:30 PM MSTSevere Thunderstorm WarningPSRLa Paz60 min
Aug 25, 9:57 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal108 min
Aug 25, 10:00 PM MSTFlash Flood WarningPSRLa Paz2 hr
Aug 25, 10:40 PM MSTAreal Flood AdvisoryPSRLa Paz6 hr
Aug 25, 10:42 PM MSTFlash Flood WarningPSRLa Paz, Maricopa4 hr
Aug 26, 1:25 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 26, 3:02 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 26, 4:26 AM MSTAreal Flood WarningPSRLa Paz5 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.